Illinois, 2009Flash Flood in Illinois, June 20, 2009
June 20, 2009 · NWS LSX · 1 event in 1 county or zone
Several rounds of storms moved through southern Illinois causing some isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of storms moved through southern Illinois causing some isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 20, 6:10 PM CST, 30 minutes earlier.
Area forecast discussion, Jun 20, 6:10 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
710 PM CDT SAT JUN 20 2009
.DISCUSSION...
/200 PM CDT SAT JUN 20 2009/
...DANGEROUS COMBINATION OF HEAT AND HUMIDITY THIS COMING WEEK...
AFTERNOON HIGH TEMPERATURES ARE EXPECTED TO BE IN THE MIDDLE AND
UPPER 90S. WITH DEWPOINT TEMPERATURES IN THE LOWER TO MIDDLE
70S...AFTERNOON HEAT INDICES WILL CERTAINLY RISE ABOVE 100 EACH
AFTERNOON. THE IMMEDIATE ST. LOUIS METROPOLITAN AREA SHOULD SEE THE
WORST CONDITIONS DUE TO THE HEAT ISLAND EFFECT WHICH ADDS SEVERAL
DEGREES TO THE AIR TEMPERATURE...WHEN COMPARED TO LAMBERT FIELD. AN
EXCESSIVE HEAT WATCH WILL BE ISSUED FOR THE ST. LOUIS METROPOLITAN
AREA FOR SUNDAY THROUGH THURSDAY...WITH HEAT INDICES BETWEEN 105 AND
110 DEGREES EXPECTED EACH AFTERNOON AND EARLY EVENING THIS NEXT WEEK.
HEAT ADVISORY CRITERIA...
HEAT INDEX > OR = 105 DEGREES EXPECTED...OR
HEAT INDEX OF 100 TO 104 FOR 4 OR MORE CONSECUTIVE DAYS.
EXCESSIVE HEAT WARNING CRITERIA...
HEAT INDEX > OR = 110 DEGREES EXPECTED...OR
HEAT INDEX > OR = 105 DEGREES FOR 4 OR MORE CONSECUTIVE DAYS.
TONIGHT...
ISO TO SCT THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING IN
VICINITY OF WEAK QUASI-STATIONARY FRONTAL BOUNDARY CURRENTLY
POSITIONED ALONG THE I-70 CORRIDOR. SHOULD SEE ACTIVITY DECREASE
AFTER SUNSET...WITH THE LOSS OF DIURNAL INSTABILITY.
SUNDAY...SUMMER OFFICIALLY BEGINS AT 1245 AM.
SHOULD SEE THE FRONT BEGIN TO LIFT NORTH AND BE POSITIONED ACROSS
WESTERN ILLINOIS BY AFTERNOON. THERE WILL BE A RENEWED THREAT OF ISO
TO SCT DIURNALLY DRIVEN CONVECTION ALONG AND EAST OF THE MIGHTY
MISSISSIPPI.
THE COMING WEEK AHEAD...THE FRONT LIFTS NORTH OF THE CWA AND A
LARGE UPPER RIDGE BUILDS ACROSS THE CENTER OF THE NATION. ECWMF
HAS BEEN MOST CONSISTENT AND PERSISTENT ON THIS HAPPENING...WHILE
THE GFS HAS BEEN FLIP-FLOPPING BETWEEN THE ECWMF SOLUTION AND A
SOLUTION WHERE THE UPPER RIDGE AXIS IS WEST OF THE CWA...WITH MORE
OF A NORTHERLY UPPER FLOW. 00Z MEX GUIDANCE APPEARS REASONABLE
THROUGH WEDNESDAY...THEN THE USUAL SLIDE TOWARD CLIMATOLOGY OCCURS
THURSDAY AND FRIDAY. HAVE KEPT FORECAST DRY AS ORGANIZED
CONVECTION IS UNLIKELY UNTIL THE RIDGE BREAKS DOWN...WHICH MAY NOT
HAPPEN UNTIL NEXT WEEKEND.
CVKING
&&
.AVIATION...
/644 PM CDT SAT JUN 20 2009/
FOR THE 00Z TAFS...
FIRST CONCERN FOR AVIATION INTERESTS IS THE CLUSTER OF
THUNDERSTORMS WHICH WILL BE MOVING EAST AND OUT OF SOUTHWEST
ILLINOIS OVER THE NEXT HOUR OR SO. ONCE THIS PRECIPITATION IS
GONE IT LOOKS LIKE WELL STAY DRY UNTIL SUNDAY AFTERNOON WHEN
SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE...PRIMARILY NORTH
OF I-70. SOME MODEL GUIDANCE IS HINTING THAT THERE COULD BE A FEW
STORMS LATE TONIGHT ASSOCIATED WITH THE LOW LEVEL JET...BUT
PROBABILITIES ARE QUITE LOW...AND OUR AREA WILL ONLY BE ON THE
EASTERN FRINGES OF THE JET SO HAVE KEPT TERMINALS DRY FOR NOW. OF
GREATER CONCERN IS THE POSSIBILITY OF FOG. FOG WILL BE POSSIBLE
ANYPLACE THAT GOT WET THIS AFTERNOON. LIGHT SOUTHWEST BREEZE
TONIGHT COULD KEEP IT TOO WARM FOR FOG...BUT WILL HAVE TO MONITOR
THIS CLOSELY THROUGH THE EVENING.
CARNEY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR ST. CHARLES-ST. LOUIS-ST. LOUIS CITY.
IL...EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR MADISON IL-ST. CLAIR IL.
&&
WFO LSXHazardous weather outlook, Jun 20, 1:17 PM CST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
217 PM CDT SAT JUN 20 2009
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
217 PM CDT SAT JUN 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE
AREA LATE THIS AFTERNOON AND EVENING. WIND GUSTS TO 50 MPH ARE
POSSIBLE WITH THE STRONGEST THUNDERSTORMS.
MODERATE RIVER FLOODING IS OCCURRING ALONG THE MISSISSIPPI RIVER
AT CHESTER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS OVER NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS ON SUNDAY. A FEW OF THESE STORMS MAY BE
SEVERE WITH THE POSSIBILITY OF DAMAGING WINDS.
THE HEAT WILL REBUILD ACROSS THE REGION NEXT WEEK WITH AFTERNOON
HEAT INDEX READINGS ABOVE 100 DEGREES SUNDAY THROUGH FRIDAY. THE ST.
LOUIS METROPOLITAN AREA WILL BE HOTTER BECAUSE OF THE URBAN HEAT
ISLAND EFFECT...WITH AFTERNOON HIGHS IN THE UPPER 90S AND HEAT
INDEX READINGS IN EXCESS OF 105 DEGREES. AN EXCESSIVE HEAT WATCH
HAS BEEN ISSUED FOR SUNDAY THROUGH WEDNESDAY EVENING.
MODERATE RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER
AT CHESTER THROUGH MONDAY. SEE THE APPROPRIATE FLOOD STATEMENT
FOR SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
CVKING
In the hours before
Special weather statement, Jun 20, 1:31 PM CST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
231 PM CDT SAT JUN 20 2009
MOZ051-202015-
MONTGOMERY MO-
231 PM CDT SAT JUN 20 2009
...STRONG THUNDERSTORM OVER MONTGOMERY COUNTY...
AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTGOMERY CITY...MOVING EAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. THE STORM SHOULD MOVE OUT OF THE COUNTY BY
3:15 PM CDT.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BUELL...
BELLFLOWER...
JPK
JPK
Special weather statement, Jun 20, 2:17 PM CST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
317 PM CDT SAT JUN 20 2009
MOZ052-202100-
LINCOLN MO-
317 PM CDT SAT JUN 20 2009
...STRONG THUNDERSTORMS WILL MOVE ACROSS LINCOLN COUNTY...
AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST NORTHWEST OF TROY...MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
TROY...
DAVIS...
MOSCOW MILLS...
WINFIELD...
OLD MONROE...
FOLEY...
JPK
Special weather statement, Jun 20, 5:06 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
606 PM CDT SAT JUN 20 2009
ILZ060-065-202345-
FAYETTE IL-MONTGOMERY IL-
606 PM CDT SAT JUN 20 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FAYETTE AND MONTGOMERY
COUNTIES UNTIL 645 PM CDT...
AT 604 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A STRONG THUNDERSTORM
NEAR HILLSBORO...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. SOME SMALL
HAIL CAN ALSO BE EXPECTED.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HILLSBORO...
NOKOMIS...TAYLOR SPRINGS...COFFEEN...WITT...VAN BURENSBURG...
RAMSEY...WRIGHTS CORNER...ST. ELMO...BUTLER...DONNELLSON...HARVEL...
IRVING...CHAPMAN...FILLMORE...COALTON...WENONAH...OHLMAN...BINGHAM
AND BAYLE CITY.
PRZYBYLINSKI
Special weather statement, Jun 20, 5:17 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
617 PM CDT SAT JUN 20 2009
ILZ064-069-070-210000-
BOND IL-CLINTON IL-MARION IL-
617 PM CDT SAT JUN 20 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOND...NORTHWESTERN
MARION AND NORTHEASTERN CLINTON COUNTIES UNTIL 700 PM CDT...
AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEAVER CREEK...OR 9 MILES NORTHEAST OF
CARLYLE...MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SALEM...TAMALCO...
BOULDER...FAIRMAN...PATOKA...KEYESPORT...VERNON AND TONTI.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
PRZYBYLINSKI
Special weather statement, Jun 20, 6:17 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
717 PM CDT SAT JUN 20 2009
ILZ070-210100-
MARION IL-
717 PM CDT SAT JUN 20 2009
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARION COUNTY UNTIL 800
PM CDT...
AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF XENIA...OR 11 MILES EAST OF
SALEM...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HELM...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
CARNEY
Flash Flood, Fayette
- When
- June 20, 6:40 PM CST to 11:30 PM CST
- Where
- Fayette County, 4.25 mi SW of Shobonier to 4.78 mi S of Laclede
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.830, -89.140
Several inches of rain fell in a short amount of time causing flash flooding. Several feet of water was flowing over a couple of roads in the St. Peter area making them impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, June 20, 20091 death · 3 injured · $515,000 · EF1 · 14 events
- Damaging Winds in Kentucky, June 20, 2009$173,000 · 65 kt wind · 8 events
- Tornadoes in Kansas, June 20, 2009$50,000 · EF1 · 3 events
- Flash Flooding and Damaging Winds in Pennsylvania, June 20, 2009$56,000 · 50 kt wind · 10 events
- Flash Flood in Pennsylvania, June 20, 2009$75,000 · 1 event
- Damaging Wind in Pennsylvania, June 20, 2009$50,000 · 50 kt wind · 1 event
- Tornadoes and Hail in Maryland, June 20, 2009EF1 · 6 events
- Damaging Winds in Tennessee, June 20, 2009$24,000 · 55 kt wind · 3 events
- Storm Surge in New York, June 20 to 21, 2009$16,000 · 3 events
- Tornadoes and Flash Flooding in Kansas, June 20, 2009$1,000 · EF0 · 8 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, June 20, 200950 kt wind · 6 events
- Damaging Winds in Kentucky, June 20, 2009$5,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184000.